Alert archive / New Mexico / High Wind Watches in 2012
High Wind Watch 19, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at May 5, 2012, 3:05 PM MDT for Eddy County, New Mexico. It took effect at May 6, 2012, 6:00 AM MDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 5, 2012, 3:05 PM MDT (21:05 UTC)
- In effect from
- May 6, 2012, 6:00 AM MDT
- Expired
- May 6, 2012, 12:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -334 J/kg
- Mixed-layer LCL
- 2363 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
536 WWUS74 KMAF 052105 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 405 PM CDT SAT MAY 5 2012 ...HIGH WIND WATCH IN EFFECT SUNDAY MORNING... .WINDS WILL INCREASE THROUGH THE GUADALUPE MOUNTAINS OVERNIGHT. WIND GUSTS IN EXCESS OF 60 MPH WILL BE POSSIBLE AFTER SUNRISE SUNDAY MORNING. NMZ027-TXZ258-061200- /O.NEW.KMAF.HW.A.0019.120506T1200Z-120506T1800Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 305 PM MDT SAT MAY 5 2012 ...HIGH WIND WATCH IN EFFECT SUNDAY MORNING... * EVENT...HIGH WINDS. * TIMING...SUNDAY MORNING. * IMPACTS...HIGH WINDS THROUGH GUADALUPE PASS MAY AFFECT TRAVEL ALONG HIGHWAY 62 180 AND HIKERS MAY BE AFFECTED BY HIGH WINDS ON WEST FACING ASPECTS AND ON EXPOSED RIDGES. LIGHT AIRCRAFT MAY BE AFFECTED BY CLEAR AIR TURBULENCE AND ARE ADVISED TO GO AROUND GUADALUPE MOUNTAINS. * WINDS...WEST 30 TO 45 MPH...WITH GUSTS UP TO 65 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at May 5, 2:44 PM MDT, 21 minutes earlier.
Area forecast discussion, May 5, 2:44 PM MDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
344 PM CDT SAT MAY 5 2012
.DISCUSSION...
WV IMAGERY SHOWS THE UPPER RIDGE MOVING INTO THE CENTRAL
PLAINS...COURTESY OF A TROUGH MOVING THRU THE ROCKIES. DESPITE A
PLETHORA OF HIGH CLOUDINESS STREAMING UP FROM MEXICO...TEMPS HAVE
STILL MANAGED TO CLIMB TO NEAR THE TRIPLE DIGITS...ESPECIALLY
NORTHEAST...AS THE THERMAL RIDGE IS CENTERED OVER THE PANHANDLES.
SFC OBSERVATIONS PUT THE DRYLINE ABOUT WHERE IT WAS 24 HRS
AGO...ALONG THE EASTERN FRINGES OF THE FA...WHERE ISOLATED
CONVECTION WILL BE POSSIBLE THIS AFTERNOON/EVENING. OUT
WEST...CRITICAL FIRE WX CONDITIONS WERE OCCURRING IN THE
GUADALUPES/SE NM...NATCH. SEE FIRE WX DISCUSSION BELOW.
AS THE UPPER TROUGH CONTINUES TO DEVELOP SOUTHWARD OVERNIGHT...A
LEESIDE SFC TROUGH WILL MOVE OFF THE FRONT RANGE AND DRIFT SE. AS A
RESULT...THE LATEST NAM GENS UP A WEAK MWS OVER THE GUADALUPES BY
12Z SUNDAY...W/WESTERLY WINDS AT H7 OF 38-40KTS SUNDAY MORNING.
BECAUSE THIS IS SO MARGINAL...WE/LL ISSUE A HIGH WIND WATCH FOR
NOW...AND LET THE MID SHIFT MAKE THE CALL. THIS MAY ALSO HAVE TO BE
EXTENDED INTO THE AFTERNOON HRS. W/RIDGE THE MOVING FURTHER EAST
SUNDAY...DECREASED HEIGHTS/THICKNESSES WILL RESULT IN SLIGHTLY
COOLER TEMPS OVER TODAY/S. DRY THUNDERSTORMS WILL BE POSSIBLE NEAR
THE DAVIS MTNS. AGAIN...SEE FIRE WX DISCUSSION.
AROUND 00Z MONDAY...A COLD FRONT WILL ENTER THE WRN LOW ROLLING
PLAINS...AND SPREAD S-SW OVERNIGHT...BRINGING TEMPS CLOSER TO NORMAL
MONDAY AFTERNOON...W/SFC FLOW VEERING EAST AND ADVECTING BETTER
MOISTURE INTO THE REGION. MONDAY AFTERNOON...MODELS ARE IN PRETTY
GOOD AGREEMENT IN PLACING THE TROUGH...BY THEN CUT OFF...OVER NW
AZ. MODELS BRING A SHORTWAVE FROM THIS FEATURE INTO THE AREA
AND...W/THE FRONTAL BOUNDARY STILL LINGERING...THERE WILL BE A
CHANCE OF CONVECTION IN THE EASTERN ZONES. MONDAY NIGHT...BOTH THE
GFS AND ECMWF DEVELOP A MCS OVER SE NM...AND BRING IT INTO THE WRN
LOW ROLLING PLAINS/PB WEDNESDAY. W/SUCH GOOD AGREEMENT...WE/VE
UPPED THE POPS MONDAY NIGHT/TUESDAY...W/BEST CHANCES LOOKING TO
BE OVER THE NE ZONES. MODELS ARE IN GOOD AGREEMENT BRINGING SOME
BODACIOUS QPFS OVER THE NE ZONES MONDAY NIGHT/TUESDAY. GFS FORECAST
SOUNDINGS SHOW PWATS OVER THE PB IN EXCESS OF 1.5 INCHES 00Z
TUESDAY...WHICH FOR THIS TIME OF YEAR IS WELL OVER 2 STANDARD DEVS
AND NEAR THE CLIMATOLOGICAL MAXIMUM. FOR ALL THESE REASONS...WE/LL
INTRODUCE A MENTION OF LOCALLY HEAVY RAINFALL INTO THE GRIDS. THIS
HAS THE POTENTIAL TO BRING THE BEST WIDESPREAD RAINS THAT THIS AREA
SEEN IN QUITE SOME TIME. ALTHOUGH SOILS ARE QUITE DRY...THEY/RE
ALSO FAIRLY HARD-PACKED...AND FLASH FLOODING WILL BE POSSIBLE IF
THESE QPFS PAN OUT.
AFTER TUESDAY...MODELS CONTINUE DIGGING THE TROUGH SE...AND SLOWLY
MIGRATING IT ALONG THE US/MEXICO BORDER. THE GFS IS STILL
FASTER/SHALLOWER THAN THE ECMWF/DGEX/CMC...W/THE CMC
SLOWEST/DEEPEST. BY 12Z FRIDAY...THE GFS PLACES THE TROUGH OVER N
CENTRAL TEXAS...THE CMC SW OF THE BIG BEND...AND THE ECMWF/DGEX IN
BETWEEN. EVEN TAKING A BLEND OF THESE...SEE NO REASON TO CHANGE
MUCH IN THE WX GRIDS BEYOND MONDAY. ALL MODELS CLEAR THE TROUGH
EAST OF THE AREA IN TIME FOR A DRY WEEKEND.
FOR TEMPS IN THE EXTENDED...A COOLING TREND CONTINUES...AND WE/VE
LOWERED TEMPS CONSIDERABLY...ESPECIALLY TUESDAY AND WEDNESDAY.
TEMPS SHOULD STAY BELOW NORMAL THRU THE EXTENDED.
&&
.FIRE WEATHER...
RED FLAG CONDITIONS WILL CONTINUE ACROSS THE GUADALUPE MOUNTAINS AND
SOUTHEAST NEW MEXICO PLAINS INTO THE EVENING BEFORE 20 FOOT WINDS
BEGIN TO DECREASE. VERY LOW RH/S AROUND 5 TO 10 PERCENT PREVAILED
AREAWIDE AS TEMPERATURES WERE WELL ABOVE NORMAL. PORTIONS OF THE
UPPER TRANS PECOS AND NORTHWESTERN PERMIAN BASIN WILL SEE 20 FOOT
WINDS REACH 20 MPH SUSTAINED...HOWEVER THE DURATION DOES NOT APPEAR
TO BE LONG ENOUGH TO INCLUDE THESE AREAS IN A RED FLAG WARNING.
RECOVERY TONIGHT WILL BE POOR ALONG AND WEST OF A HOBBS...PECOS...
ALPINE AND BIG BEND LINE...WITH GOOD RECOVERY TO THE EAST.
WESTERLY WINDS WILL INCREASE AGAIN SUNDAY...WITH THE GUADALUPE
MOUNTAINS...VAN HORN AREA...DAVIS MOUNTAINS...SOUTHEAST NEW MEXICO
PLAINS...UPPER TRANS PECOS...NORTHERN AND CENTRAL PERMIAN BASIN AND
WESTERN LOW ROLLING PLAINS EXPECTED TO SEE 20 FOOT WINDS OF 20 MPH
OR GREATER. WIND SPEEDS SHOULD INCREASE TO AROUND 20 MPH SUNDAY
MORNING...THEN PERSIST THROUGH MOST OF THE AFTERNOON. WIND SPEEDS
WILL LIKELY DECREASE OVER PORTIONS OF THE SOUTHEAST NEW MEXICO
PLAINS AND NORTHERN PERMIAN BASIN SUNDAY AFTERNOON AS A COLD FRONT
APPROACHES THE AREA. HOWEVER...RH/S WILL DROP TO 15 PERCENT OR
LOWER TO INCLUDE ALL THE MENTIONED LOCATIONS IN A RED FLAG WARNING
SUNDAY. THERE WILL ALSO BE THE POSSIBILITY OF DRY THUNDERSTORMS
PRODUCING DRY LIGHTNING STRIKES AND GUSTY WINDS IN THE DAVIS AND
GLASS MOUNTAINS SUNDAY AFTERNOON. WESTERLY WINDS WILL DECREASE
ACROSS NORTHERN PORTIONS OF THE AREA BY LATE AFTERNOON... WHILE
WESTERLY WINDS AROUND 20 MPH WILL PERSIST UNTIL AROUND 07/01Z ALONG
THE INTERSTATE 20 CORRIDOR. THE COLD FRONT WILL MOVE TO NEAR
INTERSTATE 20 BY 07/12Z WITH GUSTY NORTH TO NORTHEAST WINDS BEHIND
IT. FIRE WEATHER CONCERNS WILL THEN BE MUCH LESS FROM MONDAY
THROUGH AT LEAST THURSDAY AS COOLER TEMPERATURES WILL PREVAIL AND
RAIN CHANCES WILL STAY HIGH.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 62 95 57 79 / 10 0 10 20
BIG SPRING TX 64 95 60 75 / 10 10 10 30
CARLSBAD NM 64 94 58 83 / 0 0 10 10
DRYDEN TX 68 98 71 89 / 10 10 10 20
FORT STOCKTON TX 67 95 64 84 / 10 0 10 20
GUADALUPE PASS TX 63 86 61 75 / 0 0 0 10
HOBBS NM 59 92 55 78 / 10 0 10 20
MARFA TX 50 85 49 81 / 10 10 0 10
MIDLAND INTL AIRPORT TX 64 96 60 81 / 10 0 10 20
ODESSA TX 65 95 60 81 / 10 0 10 20
WINK TX 60 100 60 88 / 10 0 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
RED FLAG WARNING FROM 9 AM TO 7 PM MDT SUNDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WATCH SUNDAY MORNING FOR THE FOLLOWING ZONES...
GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
RED FLAG WARNING FROM 10 AM CDT /9 AM MDT/ TO 8 PM CDT /7 PM
MDT/ SUNDAY FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...
DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
GUADALUPE MOUNTAINS...HOWARD...LOVING...MARTIN...MIDLAND...
MITCHELL...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
HIGH WIND WATCH SUNDAY MORNING FOR THE FOLLOWING ZONES...
GUADALUPE MOUNTAINS.
&&
67/44Hazardous weather outlook, May 5, 1:16 PM MDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 216 PM CDT SAT MAY 5 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 216 PM CDT SAT MAY 5 2012 /116 PM MDT SAT MAY 5 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT HOT...DRY AND BREEZY CONDITIONS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON ACROSS THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS. A RED FLAG WARNING IS IN EFFECT. ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE ALONG AND EAST OF A SNYDER TO BIG LAKE TO SANDERSON LINE. LARGE HAIL... DAMAGING WIND AND HEAVY RAINFALL MAY ACCOMPANY THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HOT...DRY AND BREEZY CONDITIONS WILL AGAIN PREVAIL ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS SUNDAY. SINCE WESTERLY WINDS OF 20 MPH OR GREATER ARE EXPECTED TO OCCUR ALONG AND NORTH OF INTERSTATE 20 AND ACROSS THE DAVIS MOUNTAINS...A RED FLAG WARNING HAS BEEN ISSUED FOR THESE LOCATIONS FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON. WESTERLY WINDS OF 35 TO 45 MPH WITH GUSTS NEAR 60 MPH WILL BE POSSIBLE IN THE GUADALUPE MOUNTAINS SUNDAY. THEREFORE...A HIGH WIND WATCH HAS BEEN ISSUED. THE ARRIVAL OF A COLD FRONT SUNDAY NIGHT...AND THE APPROACH OF A LARGE...SLOW MOVING UPPER LEVEL LOW FROM THE WEST...WILL RESULT IN AN INCREASED CHANCE OF THUNDERSTORMS MONDAY THROUGH FRIDAY. HAIL...STRONG WINDS AND LOCALLY HEAVY RAINFALL MAY ACCOMPANY THE STRONGER STORMS...ESPECIALLY MONDAY...MONDAY NIGHT AND POSSIBLY TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 3:02 AM MDT | Red Flag Warning | MAF | 16 hr | |
| May 5, 1:55 PM MDT | Red Flag Warning | MAF | Andrews, Borden, Dawson, Ector, Gaines, Howard and 7 more | 29 hr |
Nearby
High Wind Watches in New Mexico, 2012High Wind Watches in Texas, 2012Every high wind watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.